Illinois, 2016

Dense Fog in Illinois, September 19, 2016

September 19, 2016 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog formed across southern Illinois. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed across southern Illinois. Visibility was reduced to one-quarter mile or less. The fog formed in association with a weak high pressure ridge that extended from southeast Missouri to northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 18, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 18, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1154 PM CDT SUN SEP 18 2016

.UPDATE...
Issued at 1154 PM CDT Sun Sep 18 2016

The AVIATION section has been updated for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 300 PM CDT Sun Sep 18 2016

S/WV moving across MO and AR toward the area sparking convection
over southern MO into NE AR and west TN. Will continue with
convective chances through the end of the day across SEMO into SW
KY before ending. After that, dry weather is forecast with weak
high pressure in control. Will monitor for fog again tonight as
conditions will be similar to what we saw earlier this morning.

.LONG TERM...(Wednesday through Sunday)
Issued at 300 PM CDT Sun Sep 18 2016

A strong 500 mb ridge over the Southeast and Lower Ohio Valley will
bring dry conditions through the rest of the workweek. Afternoons
will be rather hot and humid, but with the longer September nights,
overnight lows will be in the 60s. Over the weekend, there is a wide
range of model variability regarding how quickly the ridge breaks
down. Overall, the models have slowed the eastward progression of
troughing from the western states. Therefore, pops are a bit lower
and temps a bit warmer for the weekend than previous guidance.

Wednesday through Friday, the mean location of a deep layer
anticyclone will be across the lower Tennessee Valley. The models
hint at some moisture from the remnants of tropical depression Julia
rotating northwest into Tennessee on Thursday. However, there are no
signs of any precip this far northwest. Based on forecast 850 mb
temps in the upper teens, which yielded highs around 90 in many
areas last week, it appears similar readings will occur this week.
Humidity will be a little lower than last week, allowing temps to
fall into the mid and upper 60s at night.

Next weekend, the ridge will weaken from the northwest, but the
timing varies greatly between models. The new 12z ecmwf is
considerably slower than previous runs and keeps Saturday dry and
rather hot. The new forecast will call for very little change in
airmass Saturday, with only a slight chance of storms. There is
better agreement on increasing moisture Sunday, along with lower
temps due to pre-frontal clouds/convection.

&&

.AVIATION...
Issued at 1154 PM CDT Sun Sep 18 2016

The only concern for the 06Z TAFs is dense fog overnight. Already
seeing some LIFR or lower conditions across the region, and
should see the dense fog become more persistent in the next few
hours mainly at KCGI and KPAH. There is some doubt whether there
will be LIFR ceilings or LIFR fog, either way LIFR or lower
conditions should be expected at KCGI and KPAH through 14z or 15Z.
With surface high pressure in control, skies will be clear and
winds light Monday and Monday evening.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Sep 18, 8:27 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
927 PM CDT SUN SEP 18 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-200230-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
927 PM CDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AREAS OF FOG WILL DEVELOP OVERNIGHT...POSSIBLY BECOMING DENSE IN
SOME PLACES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY DENSE FOG IS POSSIBLE EARLY MONDAY MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 18, 8:23 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CDT SUN SEP 18 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
923 PM CDT SUN SEP 18 2016

...AREAS OF FOG ARE LIKELY TO AFFECT THE EARLY MORNING COMMUTE...

CONDITIONS ARE FAVORABLE FOR FOG FORMATION OVERNIGHT. THE FOG WILL
BECOME MORE OF A CONCERN AFTER MIDNIGHT...WHEN VISIBILITY MAY DROP
BELOW A QUARTER MILE IN SOME AREAS. THE FOG WILL LIKELY HAMPER
THE EARLY MORNING COMMUTE IN SOME PLACES MONDAY MORNING. EXPECT
THE FOG TO BURN OFF DURING THE MID MORNING HOURS.

THE COMBINATION OF CLEARING SKIES AND LIGHT WINDS WILL ALLOW FOG
TO DEVELOP OVERNIGHT. BE READY TO LEAVE EXTRA TIME FOR THE DRIVE
TO WORK OR SCHOOL IN THE MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
ASOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
ASOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
ASOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
ASOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
ASOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
ASOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
ASOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
ASOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
ASOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
September 19, 12:00 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656944, 656945, 656946, 656947, 656948, 656949, 656950, 656951, 656952, 656953, 656954, 656955, 656956, 656957, 656958, 656959, 656960, 656961, 656962.